Colorado, 2023

Wildfire in Colorado, July 16 to 31, 2023

July 16 to 31, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire near Meeker.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire near Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 16, 2:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
325 PM MDT Sun Jul 16 2023

.SHORT TERM...(Tonight through Monday night)
Issued at 325 PM MDT Sun Jul 16 2023

GOES-16 satellite imagery reveals plenty of sunshine across
eastern Utah and western Colorado this afternoon with high
pressure in control. Strong solar insolation and hot temperatures
are driving deep boundary layer mixing which is resulting in some
gusty breezes here and there. Nothing to warrant Red Flag
highlights, but that changes on Monday. Before then, expect
tranquil weather this evening and overnight with low temperatures
several degrees above normal.

After a mild start to the day on Monday, the heat really begins
to crank up as the ridge of high pressure sets up just to our
south across the southern Four Corners. 500mb heights are progged
to climb to near 600dam at the core of the ridge, which would be
in the >99th climatological percentile for this time of year. It
shouldn't come as any surprise then that 700mb temperatures are
forecast to be near or just above 20C. At the surface, that
translates to high temperatures across the lower elevations of
between 100 and 110 degrees... hottest over the desert valleys of
southeast Utah. The record high temperature for Monday at the
Grand Junction Regional Airport is 104, which was set back in
2010. According to the NBM, odds of breaking that record are
greater than 50/50, with nearly a 70% chance of a tie. As
previously mentioned, some increasing high level moisture
underneath the ridge may introduce some clouds... which could mean
the difference between record shattering heat or just being
really, really hot. As of right now, the impact from any clouds is
likely to be minimal to none... so be prepared for the hottest
day of the summer so far regardless. Heat Advisories remain in
effect from 12 PM to 9 PM. The heat will drive another day of
strong boundary layer mixing and result in more prolonged gusty
winds across northwest Colorado. Given fuels that are stressed and
ready to burn plus very dry air, more widespread critical fire
weather will be a concern there. Thus, the Red Flag Warning still
looks good and made no changes with this package.

Winds begin to settle down around sunset and temperatures begin
to drop to at least slightly more comfortable levels soon after.
The exceptions to that may be across the desert valleys of eastern
Utah where lows may not fall out of the 70s. No plans to extend
the Heat Advisory to cover for the warm overnight lows at this
time, but will be something to monitor. Otherwise, tranquil
weather follows overnight under mainly clear skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 PM MDT Sun Jul 16 2023

The center of high pressure that brought the anomalously high
temperatures to the region on Monday will remain centered over New
Mexico at the start of the long term period. The jet stream will
remain north of the high but will flatten it bringing more zonal
flow to our CWA. Flow around this high will have brought moisture
up into Nevada and western Utah and as the high continues to move
east, forecast PWATs finally show an uptick on moisture for our
area. In fact, by Tuesday afternoon forecast PWATs look to reach
between 0.8 to 1.0 inches for eastern Utah and western Colorado.
According to SPC's sounding climatology page these values are in
the 75 to 90% range of what we usually see this time of year with
.74 inches being the average. We'll take it after having, up to
now, a very dry July. These PWATs value are forecast to remain
across the area through late Friday before another drying trend
kicks in for the weekend.

The good news is that models are picking up on this increase in
available moisture. As weak disturbances move through, models,
including the NBM, are bringing some PoPs to the area for isolated
to scattered showers and storms each afternoon and
evening...Tuesday through Thursday. Chances then decrease Friday
and Saturday as drier air moves back in. Models suggest convection
starting over the higher terrain with some drifting of cells
later in the afternoon possibly allowing some valleys to see some
of this activity. More good news, both the EC and GFS are in good
agreement with this scenario so we'll keep our fingers crossed
that this all pans out. The bad news, with such dry antecedent
conditions, fire starts may be possible if dry lightning occurs.
Something we'll also be watching out for. Temps? Yeah, they'll
still be running hot...5 to 10 degrees above more normal July
temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Jul 16 2023

High pressure remains in control bringing clear to mostly sunny
skies and a few afternoon breezes. Hot temperatures will be the
rule. VFR conditions continue.

&&

.FIRE WEATHER...
Issued at 325 PM MDT Sun Jul 16 2023

A ridge of high pressure will bring the hottest temperatures of
the summer to the lower elevations of eastern Utah and western
Colorado on Monday. Combined with very dry air and gusty winds
across northwest Colorado, fairly widespread critical fire weather
conditions are expected. The max Hot, Dry, Windy Index (HDWI)
will be nearing 500 across that area which is well above the 95th
percentile. Additionally, max vapor pressure deficits (VPD) are
progged to exceed 5 to 6 kPa which is an indicator of extremely
high plant stress. While winds are somewhat borderline with gusts
25 to 35 mph, the combination of extreme heat and dryness is
conducive to very critical fire weather conditions. A Red Flag
Warning remains in effect as a result. Hot temperatures continue
through the week, but increasing moisture will set the stage for
thunderstorms with the potential for dry lightning and gusty
outflow winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ200-202.

     Heat Advisory from noon to 9 PM MDT Monday for COZ006-007-011-
     020-021.

UT...Heat Advisory from noon to 9 PM MDT Monday for UTZ022-024-
     027>029.

&&

SHORT TERM...MDM
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...MDM
Hazardous weather outlook, Jul 16, 3:04 AM MST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
404 AM MDT Sun Jul 16 2023

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MDT Sun Jul 16 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Localized critical fire weather conditions are expected again this
hot afternoon as a few winds gusts top 25 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near record temperatures are expected on Monday when Heat
Advisories are in effect. Those sensitive to heat or folks needing
to be outdoors should take precautions for these hot
temperatures. Tuesday onwards will see moisture begin to slowly
trickle back into the region, resulting in slightly cooler
temperatures, increased clouds, and thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
July 16, 3:00 PM MST to July 31, 5:00 PM MST
Where
Central Yampa River Basin forecast zone
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Howard Fire started in mid July from a lightning strike near Meeker, and grew to 255 acres before it was contained at the end of the month.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105490.